Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


A Better Statin?
Nov 1, 2012

i am 56 andI have been positive for 22 years I take 100mg Norvir, 150 mg Epivir and 600 mg Prezista twice daily and this combo works well for me. My viral load is undetectable. My lipids are high, though, and I had a heart attack in April. My cardiologist would like to put me on a more effective Statin, but due to my HIV regimen the only one she can prescribe is Pravaststin. Is this true?

Response from Dr. Young

Hello and thanks for posting.

Drug-drug interactions between HIV protease inhibitors and the cholesterol-lowering statin drugs are important to recognize. Among the statins, pravastatin has the least interactions (but its levels are actually lowered by the Norvir) and is often tried as a first medication for this reason. Other statins, such as atorvastatin (Lipitor) and rosuvastatin (Crestor), have generally minor interactions (their levels are raised by Norvir), are thought to be more effective than pravastatinn, and can be used with caution in people with need to lower their cholesterol. A low initial dose is used, with careful dose increases (with monitoring for side effects and toxicity). We've used the later two very successfully in people living with HIV.

Given that you have active heart disease, the benefits of cholesterol lowering in your case are many. It's noteworthy that all other heart disease risk factors should be taken into account, most importantly, maintaing control of your HIV, but also including diet and exercise, and of course, tobacco cessation.

I hope that's helpful and wish you well. BY



Previous
Need advise
Next
VIRAL LOAD undetectable and CD4 COUNTup and down

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement